Thursday, February 27, 2014

Moisturizer withdrawal: night 1

In my last post I said I was planning to do it in a few weeks. Well things have changed! This past week of partial MW has been brutal. I can't tell if I'm flaring bc I drank this past weekend or if my skin is reacting to the elimination of cerave & aquaphor (among other things). I've only used coconut oil and neosporin but have noticed that I'm basically withdrawing each time anyway because I let my skin get really dry, tight and painful before reapplying. At which point I scratch all the newly moisturized skin off and then it oozes, which is the worst. So what's the point?! I titled this post "night 1" instead of "day 1" because I already used coconut oil and neosporin today. It's been about 7 hours since my last application and already I'm feeling it. My hands and arms have a painful tingling that feels like it's coming directly from the nerve while my neck and face are just burning, tight, and all around painful. I've been sitting on my hands to relieve some of the pain and icing my neck/face as necessary. It's 11:30pm here and I'm not looking forward to the night ahead. I've been averaging a 5-6am fall asleep time. Not by choice, of course. I take my Atarax & unisom but they do nothing for me at this point.

I think last night was the final straw. Yesterday I had convinced myself to stop torturing myself and just put on the lotion to have some mobility. I rationalized this in my head by saying that I was going to do the moisturizer withdrawal soon anyway so may as well be comfortable in the meantime. Well I now realize that moisturizing does not in fact make me any more comfortable. I end up itching off any skin I had built up by letting my skin dry out. That resulted in me oozing uncontrollably for hours. I don't know about anyone else but for me, oozing is the absolute worst. I was sticking to my sheets and comforter, cursing myself for being so stupid. I ended up putting a towel over my pillow and an ice pack on the bare skin but then woke with lint from the towel in all my wounds. Cleaning that off was fun. So if I'm going to torture myself this way, I may as well do it for a positive outcome! And so here we are. Night 1. If you are a praying person, please send a prayer my way. I will certainly need it.

This was just a few hours after my last moisturizer application!

Monday, February 24, 2014

Moisturizer withdrawal?

This is a hot topic within our little community. I haven't done it yet but am convinced it is beneficial to those suffering from TSW. I've set my date for MW to be on March 13, about 2.5 weeks from now. Due to having a toddler at home and a wonderful husband who travels often for work, we had to pick a date which would leave him available to take care of our son during the first few wretched days. In the meantime, I'm trying to lessen the amount of moisturizer I use in a day anyway because I notice the more I use, the more I itch and feel hot. So far, I've only used coconut oil after a shower or bath, jojoba oil before my afternoon nap and neosporin right before I eat to get some mobility of my face and neck. Based on my experience so far, I have an idea of what the withdrawal will be like. One word: ouch! My biggest concern is the itch that comes with the extreme dryness. I'd love to hear your experience if you've already been through MW! Do you have any home remedies that worked for you?

Friday, February 21, 2014

My first post!

Let me start out by saying that I am not a blogger. I just want to document my experience with topical steroid withdrawal, or TSW, in hopes that one day I will look back and see that I actually have made progress. And if I help anyone else along the way, great!

My story:

I was born with eczema. At 4 months old was when my mom first started applying topical steroids every now and then for little flares and nothing too strong. She was just following doctors orders as any concerned mother would. At 8 years old, my skin took a turn for the worst and I started using the creams regularly. For years after that, I would use them daily for months at a time (they are recommended for only 2 weeks at a time). There would be months that my skin was relatively clear and I didn't use the creams but never did the eczema ever fully go away. Fast forward 20 years and here we are. It was December 24, 2013 when I applied my last bit of ointment. It was by chance, really, that I stopped. I just happened to run out. By the end of that day, my skin was on fire.

I had just started to see a functional medicine doctor in hopes of curing my eczema. See, I felt I had tried everything with little to no success. The steroid creams had stopped working years ago and the only solution given to me by dermatologists for my worsening eczema were stronger steroid creams. So I used them because I didn't know any better. Well when I got pregnant, I inadvertently started withdrawing without meaning too as well. This one dermatologist said the only thing I could do was get a steroid shot and no, it wouldn't hurt the baby. It was safer than the topical creams! Ya, whatever. I also did narrowband UVB tanning at another dermatologist, bleach baths per an allergist, got expensive food intolerance tests, followed a strict and limited diet, all to no avail. So mid December, I meet with my functional medicine dr - she introduces me to a paleo diet while ordering a bunch of tests and advising to ditch the steroid creams. (In my head, like a true addict, I thought I would get rid of them when my current tube ran out. Why waste, right? Never mind that I had probably 5-10 old tubes laying around the house.)  When the test results came back, they showed that I was in stage 3 adrenal exhaustion (no wonder I'm always so tired!!!), borderline hashimotos (my immune system is essentially attacking my thyroid), and hypoglycemic (my blood sugar's messed up). We are waiting on a new test to see whether I have candida and parasites. Fun! Will touch on all this stuff later though. 

It's been just about 2 months since I started withdrawing. I didn't know about TSW until one day while googling away about my skin I stumbled on a picture of a girl whose skin looked just like mine. Her blog led to me and thank God because I thought I was alone in this. It's comforting to know that, in fact, I am not the only one to have suffered through this!! Alas, there are accounts of those who have been cured! I can't wait to be one of those people. Until then, I will also account for my experience and try everything in my power to get through this.